Michigan, 2024

High Wind in Michigan, November 7, 2024

November 7, 2024 · NWS MQT · 1 event in 1 county or zone

A deepening low pressure system passing through northern Ontario produced a strong west wind gust to 58 mph at the Houghton County Airport on the evening of the 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A deepening low pressure system passing through northern Ontario produced a strong west wind gust to 58 mph at the Houghton County Airport on the evening of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 7, 6:06 PM EST, 2 hours 44 minutes earlier. Its key messages:

  • West-southwesterly winds turn gusty this afternoon through tonight, with gusts in excess of 40mph across the Keweenaw and higher gusts to 50mph possible (50% chance).
  • A Wind Advisory is in effect for the Keweenaw beginning this evening.
  • Dry weather weather through the end of the week with temperatures above normal, then rain returns Saturday night and Sunday.
  • Next chance for widespread precipitation possible Wednesday/Thursday, but uncertainty on specifics is high
Area forecast discussion, Nov 7, 6:06 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
606 PM EST Thu Nov 7 2024

.KEY MESSAGES...

- West-southwesterly winds turn gusty this afternoon through
  tonight, with gusts in excess of 40mph across the Keweenaw and
  higher gusts to 50mph possible (50% chance).

- A Wind Advisory is in effect for the Keweenaw beginning this
  evening.

- Dry weather weather through the end of the week with
  temperatures above normal, then rain returns Saturday night
  and Sunday.

- Next chance for widespread precipitation possible
  Wednesday/Thursday, but uncertainty on specifics is high

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 316 PM EST Thu Nov 7 2024

Synoptic setup across the CONUS this afternoon per latest surface
analysis consists of high pressure over much of the Plains and Great
Lakes Region. Elsewhere, areas of low pressure are spinning over the
Desert Southwest and the Gulf of Mexico, while another low deepens
over Ontario this evening.  A tightening pressure gradient in
association with the Ontario shortwave combined with a 40-50 kt LLJ
will strengthen west-southwest winds this evening into tonight.
Areas most prone to strong wind gusts in excess of 40 mph include
the Keweenaw Peninsula where a Wind Advisory becomes in effect this
evening into early tonight. Nonetheless, outside of the advisory
area, widespread 25 to 35 mph west-southwest gusts can be expected
over the remainder of the U.P., becoming mainly westerly overnight.

Currently, with a mix of sun and clouds, temperatures are generally
ranging from the mid 40s to low 50s.  The outlier is some mid 50s
across far southern Menominee County.  As low clouds thin out even
further tonight, radiational cooling will take over, and overnight
lows will dip into the low to mid 30s across the majority of the
U.P. The exceptions will include the cold prone areas of the
interior central and west and the lakeshore areas where lows could
dip into the upper 20s and upper 30s, respectively.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 303 PM EST Thu Nov 7 2024

High pressure building into the Upper Great Lakes will begin to
lessen the tight pressure gradient and diminish gusty northwest
winds through Friday afternoon. Some lingering lake effect clouds
are likely through the evening as 850mb temps drop to near -3C over
the east half of Lake Superior, though, not expecting any precip
given the incoming low level dry airmass. Surface ridging continues
its eastward expansion across the Great Lakes, keeping Upper
Michigan dry through Saturday. Meanwhile, a cutoff low spinning over
the desert southwest shoots northeast towards Lake Michigan,
bringing our next shot of rain late this weekend. Guidance has come
to better agreement has on a more southerly surface low track over
northern Lake Michigan Sunday through Monday morning, overspreading
mainly light rain as recent ensemble solutions suggest only a 50%
chance for QPF >0.25" across much of the UP.

A secondary shortwave moving through northern Ontario could kick off
some light showers the back half of Monday, though the better
forcing remains to the north with the parent low. Its also possible
some lake effect rain/snow showers materialize Monday afternoon in
the far east as a quick shot of cold air aloft accompanying the
trough dips over the east half of Lake Superior. However, surface
temperatures will remain above freezing during this period and
ridging/dry air begin to filter in during the evening hours, leaving
confidence on lake effect precip low.

Our attention then turns to the Wednesday/Thursday timeframe where
recent guidance continues to suggest a period of active weather.
Ridging Tuesday gets shunted east by an amplifying shortwave where
ensemble low pressure indicate a deepening system somewhere in the
vicinity of the UP. Current Lake Superior temperature average is
hovering just below 10C, near record warm for mid-November. Mean
850mb temperatures behind the departing system would support a
period of lake effect snow, however, this will be a target of
opportunity for future forecast packages as confidence remains low
this far out.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 606 PM EST Thu Nov 7 2024

VFR will prevail at all sites through the end of the TAF period.
Main impact this TAF period will be the strong southwesterly winds
with widespread gusts to 25 kts at IWD/SAW and up to 40 kts at CMX.

&&

.MARINE...
Issued at 303 PM EST Thu Nov 7 2024

Guidance has been consistent run to run between this and the
previous forecast package. Main hazard continues to be the high end
southwesterly to westerly gale tonight across all of Lake Superior
associated with weak cold air advection and a compressing pressure
gradient. Guidance continues to highlight potential (25-30% chance)
for gusts upwards of 50kts north of the Keweenaw late tonight.

Winds lighten below 20kts Friday morning in the west and later
Friday afternoon in the east as high pressure continues east across
the Central Plains of CONUS and Canada. This high will continue
through the Great Lakes into Saturday while building to 1028mb.
Upstream in the Central Plains on Saturday, a surface low will
organize and begin lifting northeast. This will bring southerly
winds to around 20-25 knots on Saturday. The low will reach far
eastern Lake Superior Sunday evening, where winds will remain below
20 knots through the day. A secondary low pressure passing through
northern Ontario will bring a quick shot of cold air advection and
gusty northwest winds Monday. As of right now, internal
probability highlights a low potential for Gales (20-30%) across
central Lake Superior.

Ridging keeps winds below 20kts through Tuesday morning, but
southerly winds will ramp up to near Gales (25-35% chance) ahead of
incoming active weather through the midweek period.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 1 AM EST Friday for MIZ001-003.

Lake Superior...
  Gale Warning until 4 AM EST /3 AM CST/ Friday for LSZ162-
     240>244-263-264.

  Gale Warning until 7 AM EST Friday for LSZ245>248-265>267.

Lake Michigan...
None.

&&

SHORT TERM...TDUD
LONG TERM...BW
AVIATION...07
MARINE...BW
Hazardous weather outlook, Nov 7, 3:35 PM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
335 PM EST Thu Nov 7 2024

MIZ002-004>007-009>014-084-085-082045-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
335 PM EST Thu Nov 7 2024 /235 PM CST Thu Nov 7 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

West-southwesterly wind gusts of 25 to 35 mph this evening into
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-082045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
335 PM EST Thu Nov 7 2024 /235 PM CST Thu Nov 7 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

West to west-southwest gales of 35 to 45 knots are expected this
evening into tonight. Strongest winds will occur to the west,
north, and northeast of the Keweenaw Peninsula. A few storm force
gusts are possible. Gales will end from west to east after
midnight Thursday night. For more information, see the latest
Marine Weather Message and Lake Superior marine forecasts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-082045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
335 PM EST Thu Nov 7 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001-003-082045-
Keweenaw-Northern Houghton-
335 PM EST Thu Nov 7 2024

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

West-southwesterly wind gusts of 40 to 45 mph across the Keweenaw
this evening into tonight. A Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
November 7, 8:50 PM EST to 8:55 PM EST
Where
Northern Houghton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

West winds briefly gusted to 58 mph at the Houghton County Airport ASOS on the evening of the 7th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222491.